Minnesota, 2021

Hail and Damaging Winds in Minnesota, June 8, 2021

June 8, 2021 · NWS DLH · 7 events in 4 counties and zones

Storms fired along a warm front draped across northeastern Minnesota during the early morning hours of the 8th. Winds from these storms knocked down trees and flipped a few pontoon boats and boat lifts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Storms fired along a warm front draped across northeastern Minnesota during the early morning hours of the 8th. Winds from these storms knocked down trees and flipped a few pontoon boats and boat lifts. One storm produced half dollar-sized hail before quickly dissipating as it approached Lake Superior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 7, 11:51 PM CST, 50 minutes earlier.

Area forecast discussion, Jun 7, 11:51 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1251 AM CDT Tue Jun 8 2021

.DISCUSSION...(This evening through Sunday)
Issued at 326 PM CDT Mon Jun 7 2021

Summary: chances of showers and thunderstorms will build across
northern Minnesota after midnight tonight, lasting through the
overnight hours. An isolated strong to severe storm is possible.
Very warm and muggy conditions will continue through the remainder
of the week, with periodic chances of showers and storms across the
Northland.

A quasi-stationary front, currently draped along the
Minnesota/Wisconsin border, will continue to lift northward this
afternoon and evening. This is a result of a cold front from
yesterday that is now retrograding northward as a warm front. This
frontal zone, along with a mid-level shortwave impulse, will
support increasing chances of showers and thunderstorms overnight
tonight over far northern Minnesota. The instability gradient will
continue to lift northward this evening as the aforementioned
boundary ascends. The CAMS, such as the HRRR, NAMNest, and HREF,
all have convective activity developing right along this CAPE
gradient, with values ranging between 500 to 1500 J/kg. Deep-
layer shear is supportive of convective updrafts, with values
ranging from 35 to 45 knots. Model soundings indicate that
convection will be more elevated with time, thanks to a
strengthening low-level thermal inversion. Still, with plenty of
dry air in the low-levels, damaging winds gusts, along with some
large hail, will be possible. Additionally, heavy rainfall will
also be possible, with total rainfall amounts through Tuesday
morning ranging between 0.50" to 1.00". Some localized areas
could see amounts higher than one inch.

Tuesday through Friday will see periodic chances of showers and
thunderstorms, as the Northland remains in a very warm and muggy
pattern. Although we will be under a large upper-level ridge
pattern, additional mid-level shortwaves will make their way
through the region. At this time, severe weather appears unlikely
for this time period, given modest instability and shear parameter
space. A more robust system will move through the region Friday,
along with a negatively-tilted upper-level trough to the west.
This trough and an attendant frontal boundary could result in some
stronger storms, but there is a bit more uncertainty due to model
spread. It does appear that more comfortable dew point
temperatures, and thus, less instability, will return to the
region for next weekend.

High temperatures should remain in the upper 80s to lower 90s for
Tuesday through Thursday, mainly for inland areas. Temperatures
will be cooler by Lake Superior, especially for Wednesday when
more onshore flow will develop and strengthen. High temperatures
will remain above average through the forecast period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1251 AM CDT Tue Jun 8 2021

A weakening MCS is moving toward the terminals at the outset of
the forecast. Showers and thunderstorms will affect INL/BRD/HIB
initially, with VFR and gusty winds. As the MCS continues to
propagate eastward, it moves into a more stable atmosphere and
expect it to continue to weaken with showers and a few
thunderstorms. DLH and HYR may eventually see some of the rain,
but timing is in question. Rain will be over by 15Z, with just VFR
for the rest of the forecast.

&&

.MARINE...
Issued at 252 PM CDT Mon Jun 7 2021

The main focus for the next 48 hours will be on periodic chances of
showers and thunderstorms across western Lake Superior. The most
likely chances for storms will be overnight tonight, particularly
along the North Shore. Strong to severe storms aren't expected as
far east as western Lake Superior, although some localized gusty
winds, and cloud-to-water lightning are possible. Additional chances
of showers and storms are possible for Tuesday afternoon and
evening, mainly along the South Shore. Again, strong to severe
storms aren't expected at this time. There is the potential for some
fog over the nearshore waters Tuesday night, thanks to increasing
dew point temperatures. Waves will be 2 feet or less through
Wednesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  62  82  59  74 /  20  20  10  20
INL  59  88  63  88 /  60  30  10  60
BRD  68  92  67  92 /  20  20  10  20
HYR  66  90  63  87 /  10  30  20  30
ASX  60  84  54  74 /  20  20  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...JTS
AVIATION...GSF
MARINE...JTS
Hazardous weather outlook, Jun 7, 8:53 PM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
953 PM CDT Mon Jun 7 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-090300-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
953 PM CDT Mon Jun 7 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

There is an isolated risk of severe thunderstorms after midnight,
generally north of Highway 2 in Minnesota. Damaging winds,
frequent lightning, and heavy rains are the hazards expected with
these storms. Gusty winds and heavy rain may be found near any
storms. Heavy downpours may cause localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are chances for showers and thunderstorms in the afternoon
and evening throughout the week.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-090300-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
953 PM CDT Mon Jun 7 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Isolated thunderstorms are possible over Western Lake Superior
late tonight, particularly along the North Shore. Lightning,
gusty winds, and a heavy downpours are expected from the
strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms may continue into early Tuesday morning
with damaging winds, frequent lightning, and heavy downpours
possible.

Patchy fog will be possible over western Lake Superior Tuesday
evening into Wednesday morning.

There will be several chances of thunderstorms during the week.

Levens/Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 7, 10:53 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Duluth MN
1153 PM CDT Mon Jun 7 2021

MNZ011-012-080900-
North St. Louis-Northern Cook and Lake-
Including the cities of Ely and Isabella
1153 PM CDT Mon Jun 7 2021

...THUNDERSTORMS POSSIBLE ACROSS FAR NORTHERN MN EARLY THIS
MORNING...

Thunderstorms will move over the Boundary Water Canoe Area early
this morning. These storms may contain gusty winds, hail, and
frequent lightning. Heavy downpours are expected. Campers should
take extra precautions in order to secure campsites and make a
plan in case of severe weather. Check campsites for possible
hazards including standing dead trees and limbs as well as low
spots that could pool water. Move tents away from creeks and
rivers in case of flash flooding. Monitor weather radio for
updates.

Unruh/GSF
Special weather statement, Jun 7, 11:35 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Duluth MN
1235 AM CDT Tue Jun 8 2021

MNZ010-080545-
Koochiching-
1235 AM CDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KOOCHICHING
COUNTY...

At 1235 AM CDT, a strong thunderstorm was 9 miles northwest of
Gemmell, moving east at 35 mph.

Wind gusts up to 40 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with this
storm.

This storm will be near...
  Gemmell around 1245 AM CDT.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4797 9442 4815 9442 4821 9411 4793 9403
TIME...MOT...LOC 0535Z 259DEG 32KT 4805 9429

Unruh/GSF
Special weather statement, Jun 7, 11:47 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Duluth MN
1247 AM CDT Tue Jun 8 2021

MNZ010-080600-
Koochiching-
1247 AM CDT Tue Jun 8 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
KOOCHICHING COUNTY...

At 1247 AM CDT, an area of strong thunderstorms was 9 miles northeast
of Kelliher, moving east at 20 mph.

Wind gusts up to 40 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with these
storms.

These storms will remain over mainly rural areas of southwestern
Koochiching County.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4818 9406 4792 9404 4797 9442 4814 9442
TIME...MOT...LOC 0547Z 268DEG 16KT 4806 9434

Unruh/GSF
Special weather statement, Jun 8, 12:07 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Duluth MN
107 AM CDT Tue Jun 8 2021

MNZ010-080630-
Koochiching-
107 AM CDT Tue Jun 8 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
KOOCHICHING COUNTY...

At 107 AM CDT, an area of strong thunderstorms were near Gemmell,
moving east at 35 mph.

Wind gusts up to 40 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with these
storms.

These storms will be near...
  Gemmell around 110 AM CDT.
  Margie around 125 AM CDT.

Other locations impacted by these storms include Craigville and
Grand Falls.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.

LAT...LON 4790 9430 4811 9435 4824 9372 4790 9359
TIME...MOT...LOC 0605Z 261DEG 32KT 4803 9421

Unruh/GSF
Special weather statement, Jun 8, 12:20 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Duluth MN
120 AM CDT Tue Jun 8 2021

MNZ025-033-034-080645-
Crow Wing-North Cass-South Cass-
120 AM CDT Tue Jun 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN CASS AND
WESTERN CROW WING COUNTIES...

At 119 AM CDT, strong thunderstorms were along a line extending from
near Akeley, to near Hackensack, to 7 miles west of Pine River, to
near Leader, to Motley, and moving northeast at 35 mph.

Wind gusts up to 45 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

These storms will be near...
  Hackensack around 125 AM CDT.
  Walker, Pine River and Backus around 130 AM CDT.
  Breezy Point, Pequot Lakes, Crosslake, Nisswa, Longville, Gull
  Lake and Woman Lake around 145 AM CDT.

Other locations impacted by these storms include Sylvan, Legionville,
Lower Hay Lake, Pheasant Lake, North Long Lake, Lake Ada, Crow Wing
State Park, Ten Mile Lake, Lake Shore and Barrows.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4664 9465 4680 9471 4680 9466 4733 9467
      4738 9439 4686 9410 4626 9423 4626 9436
      4627 9434 4633 9442 4630 9455 4636 9467
      4635 9472 4636 9473
TIME...MOT...LOC 0619Z 238DEG 31KT 4707 9472 4693 9462 4670 9455 4651
9457 4636 9465

Unruh/GSF
Special weather statement, Jun 8, 12:31 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
131 AM CDT Tue Jun 8 2021

MNZ010-080700-
Koochiching-
131 AM CDT Tue Jun 8 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN KOOCHICHING
COUNTY...

At 130 AM CDT, an area of strong thunderstorms was over Gemmell,
moving east at 20 mph.

Wind gusts up to 40 mph, penny size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.

These storms will be near...
  Margie around 150 AM CDT.

Other locations impacted by these storms include Craigville, Deer
Creek Reservation and Bois Forte Reservation.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.

LAT...LON 4789 9417 4806 9421 4825 9337 4790 9330
TIME...MOT...LOC 0630Z 261DEG 18KT 4799 9408

Unruh/GSF

The radar

The Duluth radar (KDLH), 164 km away, was scanning. The volume nearest the first event began at 06:38 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Crow Wing

When
June 8, 12:41 AM CST to 12:43 AM CST
Where
Crow Wing County, 4.8 mi NW of Brainerd
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.420, -94.270

Outflow winds from nearby storms lifted and flipped several pontoon boats and boat lifts on North Long Lake.

Thunderstorm Wind, Itasca

When
June 8, 1:45 AM CST to 1:48 AM CST
Where
Itasca County, 15.39 mi E of Marcell
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.590, -93.370

Several large pine trees about 1 to 2 feet in diameter were blown down or snapped.

Thunderstorm Wind, St. Louis

When
June 8, 1:46 AM CST to 1:48 AM CST
Where
St. Louis County, 3.1 mi WNW of Orr Public Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.040, -92.910

Thunderstorm winds took off the top of a white pine tree. One of the branches fell onto a cabin and caused some damage to the cabin. Heavy rainfall with the storm led to a few washouts as well.

Thunderstorm Wind, Itasca

When
June 8, 1:57 AM CST to 1:59 AM CST
Where
Itasca County, 9.75 mi NNW of Bennett
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.540, -93.190

One healthy balsam tree was snapped in half by the wind along with two older ones being downed as well.

Thunderstorm Wind, St. Louis

When
June 8, 2:28 AM CST to 2:30 AM CST
Where
St. Louis County, 1.16 mi NE of Peary
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.390, -92.550

Three trees were snapped and blown over by the strong winds. The trees were between 6 and 12 inches in diameter.

Thunderstorm Wind, St. Louis

When
June 8, 2:35 AM CST to 2:38 AM CST
Where
St. Louis County, Keenan
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.400, -92.620

A photo was received showing an aspen tree that was snapped about halfway up the trunk. Another aspen that had been blown over was visible in the photo as well.

Hail, Cook

When
June 8, 4:10 AM CST to 4:12 AM CST
Where
Cook County, 6.92 mi N of Lutsen
Measured
1.25 in hail
Reported by
Public
Coordinates
47.750, -90.670

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966069, 966092, 966067, 966093, 966065, 966091, 966059.